Minnesota, 2015

Drought in Minnesota, May 1 to 19, 2015

May 1 to 19, 2015 · NWS FGF · 21 events in 21 counties and zones

Dry conditions continued from late April into early May, resulting a D2 drought designation on the U. S.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Dry conditions continued from late April into early May, resulting a D2 drought designation on the U. S. Drought Monitor. Then a rapid switch from dry to wet occurred. From May 10th through the end of the month, consistent bouts of one to three inch rainfalls occurred. The nearby climate station at Fargo, North Dakota, ended up with a record precipitation total for May, with records dating back to the 1880s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 30, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1148 PM CDT THU APR 30 2015

.UPDATE...
ISSUED AT 1144 PM CDT THU APR 30 2015

COLD FRONT ENTERING ERN FCST AREA NEAR A WARROAD TO FOSSTON TO
NEAR WAHPETON LINE. AREA OF SHOWERS JUST WEST OF FRONT MOVIGN EAST
AS WELL. ONE BIT HEAVIER BATCH LIFTED INTO MANITOBA AND A BIT
HEAVIER RAIN AREA (MAYBE UP TO 0.25) SOUTHWEST OF FARGO. OTHERWISE
RAINFALL IS LIGHT (AROUND 0.05 OR SO). SKIES CLEAR QUICKYL BEHIND
SHOWER BAND. QUESTION IS FOG IN CLEARING LATER TONIGHT. LATEST
HRRR HINTS AS SOME LOWER VSBYS IN NRN VALLEY OVERNGITH AND LAST
OBS FROM LANGDON ND (KD55) SHOWS SOME BR ALREADY. SO WILL THROW IN
SOME PATCHY FOG TO MAINLY NRN VALLEY OVERNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 347 PM CDT THU APR 30 2015

A PROGRESSIVE PATTERN WAS ACROSS THE STATES IN A ZONAL FLOW. UPPER
LEVEL JET MOVING INTO SOUTHWEST CANADA WILL MOVE ACROSS SOUTHERN
MANITOBA FRI THROUGH SUN. UPPER LEVEL TROUGH OVER MT WILL MOVE
ACROSS THE FORECAST AREA TONIGHT. PRECIPITATION WAS GENERALLY IN THE
700 HPA THETA-E RIDGE OR THE GRADIENT. PRECIPITABLE WATER WILL RISE
TO NEAR AN INCH OVERNIGHT OR EAST OF THE FRONT. FRONT/WIND SHIFT
WILL MOVE THROUGH FORECAST AREA TONIGHT THEN WASH OUT. RETURN FLOW
TO OCCUR FRI.

NEXT TROUGH OVER THE GULF OF AK WILL MOVE ACROSS SOUTHERN CANADA ON
SUN. TROUGH WILL SEND ANOTHER COLD FRONT ACROSS THE FORECAST AREA
SAT AFTERNOON AND SAT NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 347 PM CDT THU APR 30 2015

FOR SUNDAY NIGHT THROUGH THURSDAY...THE PERIOD WILL START OUT DRY TO
START THE WEEK. MODELS ARE COMING INTO BETTER AGREEMENT WITH
INCREASING CHANCES FOR SHOWERS AND SOME THUNDER WED/THU. PWATS WILL
RISE TO AROUND 1.30 INCHES...ALONG WITH SOME ELEVATED INSTABILITY
WITH SHOWALTERS SLIGHTLY NEGATIVE AND STRONG MOISTURE TRANSPORT.
THIS WOULD BE BENEFICIAL RAIN THAT COULD TOTAL AN INCH OR MORE
PERHAPS IN SOME AREAS FOR WED THROUGH THU. TEMPS SHOULD BE ABOVE
NORMAL THROUGH THE PERIOD WITH SOME COOLING BY WED/THU WITH MORE
CLOUDS/PRECIP.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1144 PM CDT THU APR 30 2015

RAIN SHOWER BAND MOVING EAST AS EXPECTED WITH VFR CIGS. SKIES
CLEARING QUICKY BEHIND IT WITH SKY CLEAR AT DVL NOW AND SKIES WILL
CLEAR OVERNIGHT INTO THE RRV AND REACH BJI AREA MID MORNING.
QUESTION WILL BE FOG POTENTIAL. CLEAR SKY BEHIND LINE AND LIGHT
WINDS AFTER SOME LIGHT RAIN MEANS SOME FOG POTENTIAL. HRRR MODEL
SHOWS SOME AND THREW IN SOME MVFR VSBYS FOR BR INTO TVF/DVL/GFK
OVERNIGHT AS THAT MODELS SHOWS A BETTER CHC IN THIS AREA. AS USUAL
WITH RADIATIONAL FOG DEVELOPMENT AND COVERAGE/INTENSITY IS
UNCERTAIN. SKIES WILL BE CLEAR ON FRIDAY WITH A WEST WIND NR 10
KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...HOPPES
LONG TERM...DK
AVIATION...RIDDLE
Hazardous weather outlook, Apr 30, 2:48 AM CST, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
348 AM CDT THU APR 30 2015

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-WILKIN-TOWNER-CAVALIER-PEMBINA-
BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
348 AM CDT THU APR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY
EVENING...WITH LOWER CONFIDENCE OF ANY THUNDERSTORM ACTIVITY
BEYOND THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ006-009-016-017-022>024-027-028-030>032-040-011200-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
348 AM CDT THU APR 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY
EVENING...WITH LOWER CONFIDENCE OF ANY THUNDERSTORM ACTIVITY
BEYOND THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Wilkin

When
May 1, 12:00 AM CST to May 12, 5:59 AM CST
Where
Wilkin forecast zone
Reported by
Other Federal Agency
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Drought, Clay

When
May 1, 12:00 AM CST to May 12, 5:59 AM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Drought, Norman

When
May 1, 12:00 AM CST to May 12, 5:59 AM CST
Where
Norman forecast zone
Reported by
Other Federal Agency
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Drought, West Marshall

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
West Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, East Marshall

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
East Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Drought, West Polk

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
West Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, East Polk

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
East Polk forecast zone
Reported by
Other Federal Agency
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Drought, Pennington

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
Pennington forecast zone
Reported by
Other Federal Agency
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Drought, Red Lake

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
Red Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Drought, Mahnomen

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
Mahnomen forecast zone
Reported by
Other Federal Agency
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Drought, North Beltrami

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
North Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, South Beltrami

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
South Beltrami forecast zone
Reported by
Other Federal Agency
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Drought, North Clearwater

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
North Clearwater forecast zone
Reported by
Other Federal Agency
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, South Clearwater

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
South Clearwater forecast zone
Reported by
Other Federal Agency
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Drought, Hubbard

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
Hubbard forecast zone
Reported by
Other Federal Agency
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Drought, Wadena

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
Wadena forecast zone
Reported by
Other Federal Agency
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Drought, East Becker

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
East Becker forecast zone
Reported by
Other Federal Agency
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Drought, West Becker

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
West Becker forecast zone
Reported by
Other Federal Agency
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Drought, East Otter Tail

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
East Otter Tail forecast zone
Reported by
Other Federal Agency
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Drought, West Otter Tail

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
West Otter Tail forecast zone
Reported by
Other Federal Agency
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Drought, Grant

When
May 1, 12:00 AM CST to May 19, 5:59 AM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568797, 568798, 568799, 568800, 568801, 568802, 568803, 568804, 568805, 568806, 568807, 568808, 568809, 568810, 568811, 568812, 568813, 568814, 568815, 568816, 568817.